Phenibut Symptoms, Signs and Side Effects

Phenibut was developed in the 1960s as a prescription anti-anxiety drug in Russia. Now, phenibut is available in the United States as a medicinal supplement for reducing anxiety. Sometimes phenibut is marketed as a nootropic, which are so-called “smart drugs.” Makers and resellers of nootropics claim these supplements can improve cognitive function, although there is typically little scientific or clinical evidence to back up these claims.

Phenibut side effects can vary in severity and type. Some of the most commonly reported phenibut side effects include:

  • Nausea or vomiting
  • Constipation
  • Sedation
  • Respiratory depression
  • Drowsiness
  • Dizziness or problems with balancing
  • Feeling electric shocks in the arms and legs

Because phenibut isn’t an approved medication, symptoms can vary widely. Always consult with your primary care provider before taking any new medicine or supplements.

Side Effects of Phenibut

Phenibut is considered a psychotropic drug. These types of drugs affect a person’s mental state. The structure and chemical makeup of phenibut are both similar to the naturally-occurring brain neurotransmitter gamma-Aminobutyric acid (GABA).

GABA reduces neural excitability and anxiety. When someone takes phenibut, due to its activation of GABA receptors, the person may feel more relaxed. Taking phenibut may also help with insomnia.

Unlike certain supplements linked to GABA activation, phenibut can cross the blood-brain barrier. Along with relaxation and alleviation of insomnia, phenibut may elevate a person’s mood.

Most phenibut side effects are associated with the central nervous system (CNS), and the potential for CNS depression of the CNS to occur. For example, sedation and slow breathing are possible phenibut side effects. Other physical and mental side effects that can occur include:

  • Diarrhea
  • Confusion
  • Depression
  • Hallucinations
  • Visual disturbances
  • Tremors

Long-Term Side Effects of Phenibut Use

One of the primary long-term side effects of phenibut use involves developing phenibut tolerance. This development means that someone requires larger doses of phenibut to achieve the desired effects. Along with tolerance can come dependence. When someone is dependent on phenibut, if they stop using it, withdrawal symptoms may occur. Potential phenibut withdrawal symptoms include:

  • Severe rebound insomnia
  • Headaches
  • Agitation
  • Reduced appetite
  • Muscle aches
  • Cognitive deficits (i.e., “brain fog”)
  • Seizures
  • Depression
  • Fatigue

Signs of Phenibut Abuse

Phenibut abuse can occur anytime a person continues using the substance in spite of negative consequences, side effects or outcomes. For example, if someone experiences hallucinations or tremors after taking phenibut, but continued to use it to feel relaxed, this is a sign of abuse.

Phenibut abuse can lead to physical dependence and overdose. The risk of overdose is particularly high with supplements like phenibut because they aren’t regulated in the United States and there aren’t standardized dosing guidelines to follow.

An overdose can occur because of phenibut abuse. Signs of a phenibut overdose may include:

  • Nausea
  • Vomiting
  • Severe drowsiness
  • Low blood pressure
  • Renal impairment
  • Seizures
  • Delirium
  • Loss of consciousness

The risks of a phenibut overdose are especially significant if it’s used with other CNS depressants. Some CNS depressants include alcohol, opioids and benzodiazepines.

If you’re struggling with phenibut abuse it’s important to know help and treatment are available. Contact The Recovery Village at Palmer Lake and a representative can help you determine which treatment program will best address your addiction and any co-occurring mental health disorders. You deserve a healthier future, call today.

WebMD. “Phenibut.” Accessed April 23, 2019.

Samokhvalov, Andriy V et al. “Phenibut dependence.” Feb 7, 2013. Accessed April 23, 2019.

Cheung, Janet and Penm, Jonathan. “Weekly Dose: Phenibut—the Russian anti-anxiety drug linked to teens’ overdoses.” The Conversation, February 26, 2018. Accessed April 23, 2019.